The famous omega-3 fatty acid, the mother of all ω-3 fatty acids in our body. Next to linoleic acid, it is the other essential fatty acid that our body cannot synthesize and we have to ingest it from our food. It is also a PUFA, aka polyunsaturated fatty acid with three double bonds, a kinky chemical structure and thus a liquid consistency.
While linoleic acid is abundant in the skin, this is not the case with alpha-linolenic acid (ALA). It is not entirely clear if it is meant to be like that or if this is a consequence of not eating enough Omega-3 with the typical Western diet.
Leafy green vegetables, walnuts, flax seeds and fish oils are rich sources of ALA and if you are not eating a lot from these, supplementing with fish oil is a pretty good idea backed by research. It is a good idea both in terms of general health benefits as well as potentially improving inflammation-related skin issues such as atopic dermatitis or acne.
As for using ALA topically, we have to say that its role and effects seem to be less direct than with LA. ALA's main role in the skin appears to be modulating the immune response of the epidermis. This is probably helpful for inflammatory skin diseases but most studies examine ALA as an oral supplement and not when applied topically. One exception, we could find, is a study that found that topically applied ALA has nice spot-fading abilities.
To be honest, it seems to us that oral supplementation of ALA is more important than smearing it all over your face. However, that is not to say that topical ALA is a bad thing, it is a good thing. It is a skin-identical ingredient, it is probably moisturizing and anti-inflammatory but its topical effects are less established than that of fellow omega fatty acid, linoleic acid.
Show me some proof
- McCusker, Meagen M., and Jane M. Grant-Kels. "Healing fats of the skin: the structural and immunologic roles of the ω-6 and ω-3 fatty acids." Clinics in Dermatology 28.4 (2010): 440-451.
- Ando, Hideya, et al. "Linoleic acid and α-linolenic acid lightens ultraviolet-induced hyperpigmentation of the skin." Archives of dermatological research 290.7 (1998): 375-381.